Did you know this version of Internet Explorer is out of date?

To get the latest experience from our website, please upgrade your browser.

Have a drug or medical device concern?

call

Actos and Lactic Acidosis

A A

Lactic acidosis is one of several serious side effects of Actos. It occurs when too much lactic acid builds up in the body and can be fatal.

Lactic acid (lactate) is a natural byproduct of a body's metabolism and builds up in the muscles and blood during strenuous exercise when cells are not getting enough oxygen. This buildup creates a condition called lactic acidosis. During exercise, the buildup is perfectly normal. But another type of buildup can develop as a side effect of serious illness or use of a medication. In these cases, lactic acidosis can be life-threatening. In fact, if left untreated the condition is fatal 50 percent of the time. Kidney disease, liver disease, ketoacidosis and diabetes can all lead to a lactate increase, which is one of several serious side effects linked to diabetes medications like Actos and Invokana. Two diabetes drugs — phenformin and buformin — were banned in the United States because of their deadly lactate side effects. Metformin carries a black-box warning about its lactic acidosis side effects. Other diabetes medications also can increase the risk of lactic acidosis. If you developed this serious side effect or another serious condition after taking Actos, you may be eligible for compensation. For a free case evaluation, call our Patient Advocates at .

Actos, Metformin and Lactic Acidosis Risk

There are two types of lactic acidosis. Type A is the result of cells being deprived of oxygen. This can stem from anemia or carbon monoxide poisoning. Type B shows no evidence of oxygen deficiency and has three sub-categories. B1 occurs from ketoacidosis, lymphoma, leukemia or AIDS. B2 is caused by drugs or toxins such as HIV drugs, cyanide, excessive alcohol, metformin and ACTOplus met. B3 develops because of inherited enzyme defects. People who have diabetes confront acidosis more and more as they get older and their liver, kidney and heart functions decrease, according to medical studies. It is for this reason that anyone diagnosed with liver, kidney or heart problems should talk to their doctor before taking Actos or metformin.
The risk of lactic acidosis increases with the following conditions:
Kidney insufficiency
Congestive heart failure
Liver dysfunction
High alcohol consumption
Surgery
Actoplus met and Actoplus metXR, in which Actos mixes with metformin, are brands of Actos most likely to cause a medication-related lactate buildup. That's because of the way the two drugs work. Normally, a body's liver filters acid from the body when it produces sugar. But metformin and Actos work by decreasing the liver's ability to produce sugar. This means the acid is more likely to build up. Taken by itself, Actos rarely causes a lactate spike. But Actos might bring on lactic acidosis by first causing congestive heart failure or liver failure. Actos or metformin also can cause diabetic ketoacidosis (DKA), which results from a shortage of insulin and can lead to lactic acidosis. Symptoms of the condition show up over a 24-hour period, and at first they can be quite subtle. As the acid level rises, a person will experience:
  • Nausea
  • Rapid breathing
  • Stomach pain
  • Tiredness
  • Irregular heartbeat
  • Anemia
  • Severe low blood pressure

Treatment and Recovery

Doctors consider lactic acidosis a medical emergency that requires immediate hospitalization. Once doctors make a diagnosis, they use a hemodialysis machine to filter salts and liquid waste from the blood. This routine treatment for kidney failure removes toxins from the body and usually reverses symptoms quickly. After hemodialysis treatment, the amount of lactic acid in a body should return to safe levels within 24 hours, during which doctors watch for signs of kidney failure and an irregular s heartbeat. Once these levels are normal -- along with blood-acid and blood-sugar levels -- patients can go home.